Antidepressants Side Effects and Adrenal Fatigue Syndrome – Part 4

By: Michael Lam, MD, MPH; Dorine Lam, RDN, MS, MPH


Read Part 1 | Part 2 | Part 3 | Part 5 | Part 6

Neurotransmitter Repletion Medication

Adrenal Fatigue sufferers should be cautious when using medications that affect brain chemistry and have antidepressants side effectsThe two main classes of NT repletion medications designed to overcome depression and anxieties are SSRIs and SNRIs, each having their own antidepressants side effects. SSRIs include drugs such as Citalopram (Celexa), Escitalopram (Lexapro), Fluoxetine (Prozac), Paroxetine (Paxil and Pexeva), and Sertraline (Zoloft). SNRIs include desvenlafaxine (Pristiq), duloxetine (Cymbalta), and venlafaxine (Effexor and Effexor XR).

SSRIs work by inhibiting the reabsorption of serotonin. By causing the body to feel good, they ease symptoms of moderate to severe depression and anxiety disorders common in Adrenal Fatigue. SNRIs work by inhibiting the reabsorption of not one but two important brain chemicals: serotonin and norepinephrine, which is why these drugs are sometimes called dual reuptake inhibitors, or dual-acting antidepressants, and tend to be a bit stronger. Because SNRIs affect two neurotransmitters, they may be an effective form of treatment for those who have failed to respond to single-acting antidepressants, such as SSRIs. Some research suggests that patients with severe depression may respond better to an SNRI.

Antidepressants Side Effects

Possible side effects for both SSRIs and SNRIs include nausea, muscle weakness, tremor, heart palpitation, increased blood pressure and heart rate, headache, dry mouth, fatigue, excessive sweating, constipation, and fluid retention. Women who are nursing or pregnant should avoid taking SNRIs, as they are passed into breast milk. Certain SSRIs may be better options for pregnant or nursing mothers. People with liver problems or high blood pressure will need liver function monitoring periodically via blood tests. Those on aspirin, non-steroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen, and blood-thinning medications such as warfarin (Coumadin) should use SNRIs with caution as SNRIs may inhibit blood clotting, thus increasing the risk of severe bleeding from a cut or scrape.

It is important to understand that suddenly stopping medications can be dangerous, due to antidepressants side effectsOne of the major problems associated with both SSRIs and SNRIs over time is dependency as well as worsening NT depletion, the very problem it is supposed to solve. More and more medication is required with greater and greater depletion leading to a vicious cycle of progressively more medication needed with less and less effect. Typically, there is a short honeymoon with lesser depression within a few weeks. Six to nine months later, however, the crude awakening begins. The patient literally wakes up to returned depression. The patient tries to quit the SSRI, such as Zoloft and finds that they feel worse than ever. The SSRI never solved the underlying problem of NT deficiency but simply temporarily increased the level of NT by blocking its metabolism at the synapses. As more SSRI comes on board with daily intake, the MAO system increases the breakdown of serotonin with no additional nutritional intake of serotonin precursors for replenishment. The overall intersynaptic levels of NT gradually decline, when they fall below the threshold needed to keep the patient disease-free, the depression returns with vengeance.

This problem can be resolved with prescribing the proper amino acids and nutrients—the building blocks of NTs, and the benefits of the medications will resume within one to two weeks. Sad to say this is seldom the path taken by conventional medicine. Instead, a larger dose or more potent medication is prescribed, again masking the underlying root problem of NT depletion. Over time, sufferers become over medicated and sedated, but depression continues.

Workplace stresses, such as computer monitors and fluorescent lighting, can worsen antidepressants side effectsThose who are currently on SSRIs and SNRIs should not abruptly stop their treatment to avoid withdrawal symptoms and antidepressants side effects that can be very hard to bear. Take a step back and look at the big picture. A comprehensive plan is needed to replenish deficiency and rebalance NTs to prevent depression from worsening and other antidepressants side effects. Underlying chronic problems commonly associated with NT imbalance, such as chronic fatigue, infection, or Adrenal Fatigue Syndrome, should be addressed so the root cause is dealt with properly. Natural compounds can be administered but titrated to match the body’s state of function each step along the way. Medications can be tapered off slowly as the body returns to optimal function and root problems resolve. Timing is key, and premature cessation can bring on withdrawal and other negative side effects. Remember that an NT imbalance is more often than not secondary to some other underlying disease, which is why most NT self-corrects once the underlying condition is resolved.

Read Part 1 | Part 2 | Part 3 | Part 5 | Part 6

© Copyright 2015 Michael Lam, M.D. All Rights Reserved.

It is important to understand that suddenly stopping medications can be dangerous, especially in the case of antidepressants and also for those with Adrenal Fatigue




6 Comments

  • Mxm says:

    How do you know which amino acids an how much? Do you run or recommend any labs or you just go by the sympthoms?

    • Dr.Lam says:

      You should find a professional that really knows and not self navigate because its the big picture and not individual symptoms that count. Amino acid is generally excitatory , for example, but it can also have inhibitory effect that is person specific. They dont necessarily follow the “rule”. Lab test are generally not very helpful unless you can tie in the clinical picture with great detail history. otherwise they can be misleading. For example, many people with adrenaline rushes can actually show low norepineprhine and adrenaline on testing. This matter is complex as our understanding of NT is in early stages. So it is an evolving science and much clinical experience is needed. We are decades away from having simple straight forward answers unfortunately

  • Mira(Sweden) says:

    For you who are asking for reviewed studies:
    If a doctor/reasecher would be allowed to say only what he/she can support with reviewd double blind study with thousands participants…not much would be said. I am sure Dr. Lam has a lot of experience with NT imbalances and it would be pity not to share it with other open minded doctors/healthcare profesionals. I was offered antidepressants by my home doctor and I kindly declined. Now I have been on Dr. Lams coaching program for 3 years and feel better then ever. What he was saying obviously worked. I want to tell why I declined antidepressants: I have several friends who are constantly trying to stop one antidepressant because it didnt work and then try next one(modern version) in hope it will work better. And there are a couple to try…and more will come…
    Regards
    Mira(Sweden)

  • Eric O'Brian says:

    This sounds like an excellent theory and it certainly sounds quite plausible. My question is: Where are the peer reviewed studies to substantiated this theory? Without any citations, this is just words on paper and holds little scientific meaning. As a doctor you know better than this. You have a great point, Cite your sources!!!!!

  • Connie Stieger says:

    And, what natural amino acids and other compounds are you recommending for NT support? Do you have special ones in the Supplement Clinic?

    • Dr.Lam says:

      There are many compounds, but each has its own characteristic. Some are inhibitory, some are excitatory. There is no one “adaptogenic” NT balancer that can modulate automatically for you unfortunately. The body does it well by self modulating because it has numerous feedback loops that self regulate. That is why you need to find someone who can take a detailed history and put the picture together. Lab test are very rudimentary and can be confusing and misleading.